Here’s all you need to know about post-pill acne

Have you heard about post-pill acne? 

Or, are you suffering from post-pill acne? 

It is more common than you might think. A recent survey revealed that over 47% of people noticed their acne flaring up almost as soon as they stopped taking contraception. It is common in both pill and injection users. 

So, yes, post-pill acne is definitely something. And, if you are suffering from it, then worry not, there are lots of things you can do about it – from understanding the causes to treating to symptoms to, even, availing of proper skin treatments. 

Here’s a complete guide about post-pill acne. This is all you will need to fight post-pill acne. 

Before we understand post-pill acne …

It is important to understand that quitting the pill is NOT what is causing your acne to flare-up. Yes, the condition is referred to as post-pill acne but the pill is not to be blamed for it in any case. Here’s why – 

The pill only suppresses your hormones for the time when you are on it; however, when you go off the pill, your hormones start creating issues in your body. This is what leads to acne. If you had acne before getting on the pill, then chances are that after quitting the pill, your hormones might flare up your acne again. Also, even if you didn’t have acne issues before taking the pill, you can develop the same later in life as well. 

So, in a nutshell, going off the contraceptive pill is not causing acne. Your hormones are. 

What is post-pill acne?

Usually, there are two types of contraceptive pills that doctors recommend – 

  • Progestogen-only pill – This only contains a synthetic progestogen hormone. 
  • Combined pill – This contains both a synthetic progestogen and oestrogen hormones. 

Now, regardless of the pill that you have been taking, the main reason why your skin has been clear and, quite likely, acne-free is because the synthetic hormones have provided a stable environment for your skin. They have reduced the effect of natural sebum secretions on your skin. However, when you stop taking the pill, for a few months, your hormones will wreak havoc on your skin. 

This is post-pill acne. 

For most women, it can last for a few months and then they will more or less see their skin return to normal with a skin-friendly daily routine and some care. However, for others, the path may not be so easy. It can last for a long and cause other skin complications as well. 

What causes post-pill acne?

Well, if you want to get into the scientific part of it; here’s what causes post-pill acne – 

There is a hormone in your body called testosterone which causes the skin to produce more sebum (which is an oily substance). It triggers acne and flares it up as well. When you are on the pill, especially, on a combined pill, the testosterone (androgen) levels in your body go down which leads to less sebum production and fewer acne problems. 

However, when you stop taking the pill, your body tries to maintain the hormones naturally which leads to an increase in Androgen levels which in turn increases sebum production and which finally causes breakouts and acne. 

Also, the contraceptive pill often sucks out a lot of essential nutrients from your skin, like, zinc. So, when you stop taking the pill, you have nutrient-deficient skin and a lot of hormonal fluctuations to deal with at the same time. This combination also triggers acne. 

In short, the contraceptive pill was synthetically managing quite a few things in your body for quite a long time. Now that you are going off the pill, your body will experience some major changes in the skin, gut health, and more. You need to manage them holistically. 

So, can you do something about post-pill acne?

Well, yes. There are quite a few things that you can do about post-pill acne, like – 

  • Take a holistic approach to life. Drink lots of water, take adequate sleep, eat clean wholesome foods, and manage your stress levels. Try to exercise for a while each day to eliminate the toxins out of your body. And, if you can start doing this 2 – 3 months before going off the pill, then that would be the best thing for your skin health. 
  • Take simple measures. Doing simple things such as removing makeup before you sleep, washing your face with lukewarm water, avoiding touching your face throughout the day and other small things can make a big difference. 
  • Be careful about what touches your skin. Before you buy any product, read the labels. Check carefully that every item in your skin-care routine should have a label that says – non-comedogenic. In simple words, it refers to a product that contains ingredients that will not clog your pores. 

When is the right time to visit a skin clinic for post-pill acne?

If you are suffering from post-pill acne despite trying the above measures then it is time to consult with a skin therapist. Also, if you were suffering from severe acne before going on the pill, it might be a good precautionary step to consult with skin therapist before you go off the pill.  

There are a lot of treatment options for post-pill acne that can successfully restore your skin to normal. By consulting with a skin therapist, you can create a plan that works for you. From inculcating a skin-friendly routine to adding products that will help settle the acne to making simple, skin-friendly daily life choices – there is a lot you can do to fight this issue. 

Connect with us at The Skin Health Clinic 

Consult with an experienced skin therapist at the Skin Health Clinic, Northern Ireland’s premier skin clinic, and resolve your problems. For more skin care tips and advice make sure to sign up for our Clinic Newsletter and you can also follow our Instagram page.